Indiana, 2003

Flash Flooding and Hail in Indiana, July 17 to 18, 2003

July 17 to 18, 2003 · NWS LOT · 14 events in 3 counties and zones

Thunderstorms formed over far northeast Illinois during the afternoon hours of July 17th and moved southeast into northwest Indiana during the evening hours. Trees, large tree limbs and power lines were blown down across many parts of Lake county, including St.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms formed over far northeast Illinois during the afternoon hours of July 17th and moved southeast into northwest Indiana during the evening hours. Trees, large tree limbs and power lines were blown down across many parts of Lake county, including St. John, Munster and Cedar Lake. Large tree limbs and power lines were blown down in St. John. A tree fell onto a house in Griffith causing significant damage to the building. A large tree also fell onto a house in Hobart causing massive damage to the second floor. An old lumber storage building was blown down near Dyer. Many other areas received large hail. Very heavy rain fell across Lake and Porter counties which caused flooding of some streets and low lying areas. A few roads were impassable because of high water. Rainfall amounts ranged between 1 and 2 inches but the rain fell in a very short period of time. 2.1 inches of rain was reported in just 15 minutes in Munster.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU JUL 17 2003

PUBLIC DISCUSSIONS RE PM GRIDS/ZFP:

SHORT TERM (OUT TO 00Z SUN)...
CDFNT CURRENTLY FM SAGINAW BAY WWRD ACROSS LWR MI AND CNTRL LK MI TO
S OF SHEBOYGAN AND ON ACROSS WI AND ALONG THE MN/IA BORDER. SHRA AND
TSRA IN LWR MI AND ERN WI HAD BEEN MOSTLY ALONG AND BEHIND THE
CDFNT...WITH ACTIVITY FURTHER W SUPPRESSED BY CAP. VIS SAT SHOWS CU
BECOMING MORE WELL DVLPD ALONG AND AHD OF CDFNT FM W CNTRL LWR MI TO
W CNTRL WI. SCT TSRA HAVE GRADUALLY MOVED SEWRD FM NW IL INTO CNTRL
IL ON EDGE OF CAP. SFC DWPTS NOW IN UPR 60S TO MID 70S FROM IA
ACROSS SRN WI AND NRN IL WITH GOES LI/S -6 TO -11. LO LVL MOISTURE
POOLING AHEAD OF BNDRY TO CONT TO DESTABALIZE AIRMASS AS WELL AS CAP
FURTHER WEAKENING AND EVENTUALLY REMOVED AS MID LEVEL TEMPS COOL
WITH SHORT WAVE TROF CONTG INTO AREA AS INDICATED BY VEERING OF MID
LVL WINDS AT BLUE RIVER WI PROFILER. EXPECT CONT CONVECTIVE DVLPMNT
LATE AFTERNOON EARLY EVE WITH SOME STG/LCL SVR STORMS GIVEN SBCAPES
OF 4K+ PUSHING INTO NW IL ATTM. CDFNT TO PROGRESS INTO NRN IL DURG
EVE THEN THRU SRN CWA OVRNGT. COOL DRY ANTICYCLONE OVER WRN ONTARIO
MOVS SSE INTO WRN GRTLKS FRI. SOME LOW ST/SC BEHIND FRONT BUT
MODELS DRY OUT RATHER QUICKLY SO SHUD BY SUNNY/MSTLY SUNNY
CONDITIONS ACROSS CWA FOR DAYTIME FRI. CENTER OF SFC HI OVR WI FRI
AFTERNOON RESULTS IN NRLY WNDS DOWN NRN LK MI TURNING NERLY OFF SRN
PART OF LK. THIS KEEPS TEMPS WELL BLO NORMS IN SHADOW OF LK ON FRI
WITH MAX TEMPS LOW TO MID 70S...UPR 70S TO LWR 80S FAR S AND W PARTS
OF CWA. RDG CONTS TO SETTLE ACROSS NRN IL FRI NIGHT/SAT MORNING
ALLOWING TEMPS TO DROP WELL INTO LWR 50S. CONT SLO SWRD MVMT OF RDG
SAT EVENTUALLY ALLOWS RETURN FLOW ACROSS NRN IL BY 00Z BUT GRAD WL
BE LGT ENUF TO ALLOW LK BREEZE TO DVLP KEEPING LAKESIDE TEMPS IN MID
70S WHILE WRN PARTS OF CWA TO WARM TO AROUND 80.

TRS

LONG TERM (00Z SUN AND BEYOND)...
LITTLE CHANGE TO GOING PROGS IN THIS TIME FRAME. MEDIUM RANGE MODELS
SIMILAR ON TRACKING A LOW THRU THE GREAT LAKES SUNDAY-MONDAY. THIS
SHOULD PRODUCE A MENTIONABLE TSTORM THREAT FORM SUNDAY AFTERNOON AND
EVENING WITH THE ASSOCIATED WARM FRONT...THROUGH MUCH OF MONDAY IN
ASSOCIATION WITH COLD FRONT.  ANOTHER CANADIAN HIGH FOR A PERIOD OF
UNSEASONABLE COOLTH WILL FINISH OFF THE FORECAST PERIOD.  TEMP GRIDS
CLOSE TO HPC GUIDANCE/CONSISTENT ACROSS WFO BOUNDARIES AND WEATHER
GRIDS COLLABORATED WITH ADJOINING OFFICES.

KAPLAN

.CHI...NONE
Hazardous weather outlook, Jul 17, 3:30 PM CST, 50 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-
INZ001-002-010-011-019-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING OVER
THE ENTIRE OUTLOOK AREA.

A COLD FRONT WILL SWEEP FROM THE UPPER MISSISSIPPI VALLEY ACROSS
THE OUTLOOK AREA FROM NORTH TO SOUTH THIS EVENING. VERY MOIST AND
UNSTABLE AIR IN THE OUTLOOK AREA AND INCREASINGLY FAVORABLE DYNAMICS
WILL TRIGGER THUNDERSTORM DEVELOPMENT.

LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THESE
STORMS. THE MOST LIKELY TIMEFRAME FOR HAZARDOUS WEATHER WILL BE
UNTIL 8PM...ALTHOUGH SEVERE WEATHER MAY OCCUR SEVERAL HOURS EITHER
SIDE OF THIS TIME WINDOW.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE OF THUNDERSTORMS IS SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS EVENING.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 17, 3:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
424 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    INGLESIDE                 IL   1.75 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 4:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
501 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    CHICAGO                   IL   .75 INCH HAIL
07/17/03   COOK                           JUST E. OF MIDWAY
                                          AIRPORT. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 17, 4:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
503 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    MUNDELEIN                 IL   1.75 INCH HAIL
07/17/03   LAKE                           REPORTED BY PUBLIC.

0455 PM    WAUCONDA                  IL   1 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 4:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
507 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    ROUND LAKE                IL   1.25 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0449 PM    MUNDELEIN                 IL   .75 INCH HAIL
07/17/03   LAKE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0449 PM    MUNDELEIN                 IL   2 INCH HAIL
07/17/03   LAKE                           REPORTED BY PUBLIC.
Local storm report, Jul 17, 4:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
516 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    VERNON HILLS              IL   .75 INCH HAIL
07/17/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 17, 4:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
519 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    ARLINGTON HGTS            IL   .75 INCH HAIL
07/17/03   COOK                           REPORTED BY RETIRED NWS
                                          EMPLOYEE.

The radar

The Milwaukee radar (KMKX), 122 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Porter

When
July 17, 4:20 PM CST to 4:25 PM CST
Where
Porter County, Wheeler
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -87.183

Hail, Lake

When
July 17, 4:25 PM CST to 4:30 PM CST
Where
Lake County, Hobart
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.533, -87.233

Hail, Porter

When
July 17, 4:30 PM CST to 4:35 PM CST
Where
Porter County, Hebron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -87.200

Hail, Porter

When
July 17, 4:50 PM CST to 4:55 PM CST
Where
Porter County, Lake Eliza
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.433, -87.167

Thunderstorm Wind, Lake

When
July 17, 5:00 PM CST
Where
Lake County, Hobart
Measured
57 kt (66 mph) estimated gust
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
41.533, -87.233

Hail, Porter

When
July 17, 5:15 PM CST to 5:20 PM CST
Where
Porter County, Hebron
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.317, -87.200

Hail, Lake

When
July 17, 5:40 PM CST to 5:45 PM CST
Where
Lake County, Munster
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.567, -87.517

Thunderstorm Wind, Lake

When
July 17, 5:40 PM CST to 5:45 PM CST
Where
Lake County, Munster
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.567, -87.517

Flash Flood, Lake

When
July 17, 5:45 PM CST to July 18, 1:00 AM CST
Where
Lake County, North Central Portion
Reported by
NEWSPAPER
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Flash Flood, Porter

When
July 17, 5:45 PM CST to 9:00 PM CST
Where
Porter County, North Central Portion
Reported by
NEWSPAPER
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Hail, Lake

When
July 17, 6:00 PM CST to 6:05 PM CST
Where
Lake County, Lowell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -87.417

Hail, Lake

When
July 17, 6:00 PM CST to 6:05 PM CST
Where
Lake County, Cedar Lake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -87.450

Thunderstorm Wind, Lake

When
July 17, 6:13 PM CST
Where
Lake County, St John
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.450, -87.467

Hail, Newton

When
July 17, 6:22 PM CST to 6:26 PM CST
Where
Newton County, Roselawn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -87.317

Quarter size hail was reported at State Road 55 and State Road 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373606, 5373251, 5373252, 5373607, 5373608, 5373253, 5373254, 5373255, 5373536, 5373605, 5373256, 5373257, 5373258, 5373535.